Multilateral index number systems for international price comparisons: Properties, existence and uniqueness
Gholamreza Hajargasht () and
D.S. Prasada Rao ()
Journal of Mathematical Economics, 2019, vol. 83, issue C, 36-47
Abstract:
Over the past five decades a number of multilateral index number systems have been proposed for spatial and cross-country price comparisons. These multilateral indexes are usually expressed as solutions to systems of linear or nonlinear equations. In this paper, we provide general theorems that can be used to establish necessary and sufficient conditions for the existence and uniqueness of the Geary–Khamis, IDB, Neary and Rao indexes as well as potential new systems including two generalized systems of index numbers. One of our main results is that the necessary and sufficient conditions for existence and uniqueness of solutions can often be stated in terms of graph-theoretic concepts and a verifiable condition based on observed quantities of commodities.
Keywords: Purchasing power parities; International prices; Nonlinear Perron–Frobenius problem; Connected graphs; DAD problem; Generalized mean (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300230
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Multilateral Index Number Systems for International Price Comparisons: Properties, Existence and Uniqueness (2019) 
Working Paper: Multilateral Index Number Systems for International Price Comparisons: Properties, Existence and Uniqueness (2018) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:83:y:2019:i:c:p:36-47
DOI: 10.1016/j.jmateco.2019.02.004
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().